Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 17, 2021Hale County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 17, 2021, 2:01 PM CDT for Hale County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:01 PM CDT (19:01 UTC)
Expired
Jul 17, 2021, 2:30 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL

County Hale County, AL

The radar

The Birmingham radar (KBMX), 108 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS84 KBMX 171901
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Sat Jul 17 2021
 
ALZ032-039-171930-
Hale AL-Marengo AL-
201 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES UNTIL 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or 7 miles west of Uniontown, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Uniontown, Faunsdale, Gallion, Cedarville and Laneville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 8767 3256 8752 3242 8752 3239 8754
      3244 8776
TIME...MOT...LOC 1901Z 204DEG 12KT 3248 8763 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:18 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 17, 1:18 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
118 PM CDT Sat Jul 17 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0113 PM CDT Sat Jul 17 2021/

Through Sunday.

Deep troughing is centered over the Great Lakes region with cyclonic
flow encompassing much of the eastern CONUS. This feature will
result in above average rain chances over the next couple of days as
embedded shortwaves pass across the area and work to further enhance
synoptic scale lift. This afternoon, we have steadily increasing
coverage of showers and storms, especially to our south and west.
The activity is slowly moving into Central AL and will provide ample
opportunity for rainfall across a majority of the area. Like
yesterday, a blanket of mid-level clouds and isolated light showers
slowed surface heating this morning, so I lowered highs by a degree
or two. Temperatures will range from the lower 80s northwest to
lower 90s southeast.

We could see isolated to scattered showers persist through the night
with support from the trough, but overall coverage will still begin
decreasing after sunset. The parent trough will shift slightly to
the east tomorrow, but this will change very little in terms of
the current pattern. Expect another day of scattered to
widespread afternoon storms with highs in the 80s.

86

.LONG TERM...
/Updated at 414 AM CDT Sat Jul 17 2021/
Monday through Friday.

A broad upper-level trough over the region will feature a diffuse
front over the forecast area on Monday along with widespread
showers and storms. As these features shift very slowly southward
for Tuesday and Wednesday, the northern half of the area should
see a noticeable reduction in rainfall coverage while the southern
counties have continued higher coverage. Deep-layer westerly flow
should support a resurgence of PWAT values and increasing rain
chances for Thursday and Friday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Various impacts to flight criteria are expected during this period
resulting from a shortwave trough which is situated over the area
and producing scattered to numerous SHRA/TSRA. Coverage will likely
continue to increase over the next couple of hours and has the
potential to affect each terminal through the afternoon, but best
chances are near the northern sites. Ceilings will drop overnight
and expect additional thunderstorms to begin developing late in this
period as we remain under the influence of shortwave troughing.

86

&&

.FIRE WEATHER...

Numerous showers and storms are expected each day through at least
Monday, mainly during the afternoon and early evening hours.
Localized fog, mainly in river valleys, will be possible each
morning around sunrise. The humid airmass will result in high
relative humidity values each day, with generally light southerly
to southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  86  69  85  68 /  50  80  60  80  40
Anniston    71  85  70  84  70 /  40  80  60  80  40
Birmingham  70  86  70  84  70 /  50  80  60  80  40
Tuscaloosa  71  87  71  84  70 /  60  80  60  80  40
Calera      71  85  71  83  70 /  50  80  60  90  50
Auburn      71  85  70  83  70 /  30  80  60  90  60
Montgomery  72  90  72  86  72 /  50  80  60  90  60
Troy        72  89  72  86  71 /  30  70  50  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 17, 4:47 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Sat Jul 17 2021

ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Jul 17, 2:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Sat Jul 17 2021

ALZ032-039-171930-
Hale AL-Marengo AL-
201 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES UNTIL 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or 7 miles west of Uniontown, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Uniontown, Faunsdale, Gallion, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 8767 3256 8752 3242 8752 3239 8754
      3244 8776
TIME...MOT...LOC 1901Z 204DEG 12KT 3248 8763

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:00 PM CDTSpecial Weather StatementBMXBlount45 min
Jul 16, 7:32 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah43 min
Jul 16, 7:54 PM CDTSpecial Weather StatementBMXEtowah36 min
Jul 17, 3:34 PM CDTSpecial Weather StatementBMXPerry26 min
Jul 17, 3:52 PM CDTSpecial Weather StatementBMXBibb, Chilton53 min
Jul 17, 5:13 PM CDTSpecial Weather StatementBMXLee32 min
Jul 17, 6:12 PM CDTAreal Flood AdvisoryBMXJefferson2 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.